Bipartite rigidity

Gil Kalai, Eran Nevo, Isabella Novik

Research output: Contribution to journalArticlepeer-review

6 Scopus citations

Abstract

We develop a bipartite rigidity theory for bipartite graphs parallel to the classical rigidity theory for general graphs, and define for two positive integers k, l the notions of (k, l)-rigid and (k, l)-stress free bipartite graphs. This theory coincides with the study of Babson-Novik’s balanced shifting restricted to graphs. We establish bipartite analogs of the cone, contraction, deletion, and gluing lemmas, and apply these results to derive a bipartite analog of the rigidity criterion for planar graphs. Our result asserts that for a planar bipartite graph G its balanced shifting, Gb, does not contain K3,3; equivalently, planar bipartite graphs are generically (2, 2)-stress free. We also discuss potential applications of this theory to Jockusch’s cubical lower bound conjecture and to upper bound conjectures for embedded simplicial complexes.

Original languageEnglish
Pages (from-to)5515-5545
Number of pages31
JournalTransactions of the American Mathematical Society
Volume368
Issue number8
DOIs
StatePublished - 1 Jan 2016

Fingerprint

Dive into the research topics of 'Bipartite rigidity'. Together they form a unique fingerprint.

Cite this